Alert archive / Florida / Heat Advisories in 2023

Heat Advisory 21, NWS Key West, FL

July 24, 2023Monroe County, Florida

NWS Key West, FL issued this heat advisory at Jul 24, 2023, 3:58 AM EDT for Monroe County, Florida. It took effect at Jul 24, 2023, 10:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 24, 2023, 3:58 AM EDT (07:58 UTC)
In effect from
Jul 24, 2023, 10:00 AM EDT
Expired
Jul 24, 2023, 7:00 PM EDT
In force
9 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2023-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1522 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2023-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1522 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS72 KKEY 240758
NPWKEY

URGENT - WEATHER MESSAGE
National Weather Service Key West FL
358 AM EDT Mon Jul 24 2023

FLZ076>078-241600-
/O.NEW.KKEY.HT.Y.0021.230724T1400Z-230724T2300Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Including the Communities of Key Largo, Marathon, and Key West
358 AM EDT Mon Jul 24 2023

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT
THIS EVENING...

* WHAT...Heat index values up to 112 expected.

* WHERE...Florida Keys.

* WHEN...From 10 AM this morning to 7 PM EDT this evening.

* IMPACTS...A Heat Advisory means that a period of unusually hot
  temperatures and high humidity is expected, producing heat index
  values of 108 degrees or higher. These conditions will cause
  increased risk of heat illness for people outdoors or in non air
  conditioned spaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances. 

Take extra precautions if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when possible
and drink plenty of water. 

To reduce risk during outdoor work, the Occupational Safety and
Health Administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location. Heat stroke
is an emergency! Call 9 1 1.

&&

$$

NB
1 follow-up statement
858 
WWUS72 KKEY 242318
NPWKEY

URGENT - WEATHER MESSAGE
National Weather Service Key West FL
718 PM EDT Mon Jul 24 2023

FLZ076>078-250030-
/O.EXP.KKEY.HT.Y.0021.000000T0000Z-230724T2300Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Including the Communities of Key Largo, Marathon, and Key West
718 PM EDT Mon Jul 24 2023

...HEAT ADVISORY HAS EXPIRED...

Heat index values are forecast to remain below 108 degrees through
the remainder of this evening and tonight across the Florida 
Keys. Therefore the heat advisory has expired.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this heat advisory went out at Jul 23, 10:51 PM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 23, 10:51 PM EDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1051 PM EDT Sun Jul 23 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 1022 PM EDT Sun Jul 23 2023

The Saharan Air Layer (SAL) remains anchored across the area
tonight which has afforded us a dry and quiet evening. It also led
to hot and humid conditions once again for the Florida Keys. Even
with the sun having set a few hours ago, temperatures along the
island chain are in the mid to upper 80s with Key West still
holding out at 90 degrees this hour! A weak surface ridge axis
lies to very close or just slightly north of the Keys tonight.
Due to the weakness of this feature, winds have gone variable or
are transitioning to northeast due to mesoscale forcings. This
will continue until the ridge axis can restrengthen overnight
allowing for a return to the east and southeast.

The aforementioned SAL will keep conditions dry for the overnight
and as such expecting nil rain chances. In addition, skies will
remain mostly clear aside from the infrequent passing of high
level cirrus from earlier convection that develop across the
eastern Gulf of Mexico. Lastly, Monday looks to be another hot,
steamy, and mostly sunny day with temperatures in the mid to upper
90s. Therefore, additional heat advisories appear likely, stay
tuned.

&&

.MARINE...
Issued at 1022 PM EDT Sun Jul 23 2023

No watches, warnings, or advisories are in effect at this time.
From synopsis, high pressure over the Florida Keys and South
Florida will promote light to gentle breezes and nil rain chances
through Monday. Breezes freshen to gentle to moderate and become
northeast to east for Monday night through around mid-week. High
pressure over the Atlantic strengthens Wednesday through Thursday
promoting mainly moderate easterly breezes shifting to east to
southeast for Thursday night through Friday night.

&&

.AVIATION...
(00Z TAFS)
Issued at 1022 PM EDT Sun Jul 23 2023

VFR conditions will prevail at the island terminals for the
overnight. Winds have gone light and variable, especially at the
EYW terminal. Winds will clock around to the east and southeast
late and freshen slightly. Otherwise, SAL in place will keep
conditions rain free but hazy at times with little to no VIS
reductions.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....LIW
Data Acquisition.....JPR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest

Nearby

Heat Advisories in Florida, 2023Every heat advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.